Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 154, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 15, 2009, 4:30 PM EDT for Carter County, Johnson County, Sullivan County, Tennessee. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2009, 4:30 PM EDT (20:30 UTC)
- Expired
- Jun 15, 2009, 4:51 PM EDT
- In force
- 21 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Carter County, TN, Johnson County, TN, Sullivan County, TN
The radar
The Knoxville radar (KMRX), 120 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:44 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 15, 2:44 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 244 PM EDT MON JUN 15 2009 .SHORT TERM (TONIGHT AND TUESDAY)...THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE SHORT TERM. INSTABILITY SOMEWHAT LIMITED TODAY BUT SUFFICIENT TO CONTINUE THE ONGOING CONVECTION DEVELOPING OVER THE AREA. A STRAY STORM MAY BECOME STRONG TO SEVERE. CONVECTION SHOULD DECREASE WITH SUNSET. ADDITIONAL CONVECTION IS EXPECTED TO OUR WEST THIS EVENING AND WILL SLIDE EAST IN ZONAL TO WEAKLY NORTHWESTERLY FLOW ALOFT. THE TRACK IS STILL IN QUESTION BUT COULD PUSH INTO THE REGION OVERNIGHT INTO TUESDAY MORNING. THE OLD FRONTAL BOUNDARY THAT HAS BEEN STRETCHED ACROSS THE REGION...WILL CONTINUE TO ACT AS A FOCUS FOR ADDITIONAL CONVECTION TUESDAY AFTERNOON. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...A WARM FRONT WILL BE LOCATED OVER THE FAR NORTHEAST SECTIONS OF THE FORECAST AREA WEDNESDAY WITH A WEAK COLD FRONT INTO THE LOWER OHIO VALLEY. THESE BOUNDARIES WILL CONTINUE TO PRODUCE SCATTERED STORMS FOR WEDNESDAY...ESPECIALLY ACROSS THE NORTHERN HALF OF THE FORECAST AREA. FOR THURSDAY...THE BOUNDARIES MOVE NORTH AND EAST OF THE AREA. AIRMASS REMAINS QUITE UNSTABLE...BUT UPPER RIDGING STRENGTHENS OVER THE AREA. FORCING WILL BE LIMITED TO TERRAIN FEATURES WITH STRONGER CAP OVER THE REGION...SO ONLY WIDELY SCATTERED CONVECTION ANTICIPATED AND MAINLY OVER THE HIGHER ELEVATIONS. FOR FRIDAY...UPPER RIDGING CONTINUES TO STRENGTHEN WITH THE AIRMASS DRYING OUT WITH PWS DECREASING TO NEAR 1 INCH. ALSO...A FAIRLY STRONG CAP DEVELOPS...SO WILL CALL FOR A HOT AND DRY DAY. FOR SATURDAY...AN UPPER TROUGH WILL MOVE ACROSS THE GREAT LAKES PULLING A COLD FRONT INTO THE FORECAST AREA. DUE TO STRONG SURFACE RIDGING INTO THE GULF OF MEXICO...LOW LEVEL MOISTURE RETURN IS LIMITED AHEAD OF FRONT. AIRMASS WILL ONLY BE WEAKLY UNSTABLE WITH FROPA...SO ONLY ANTICIPATE SCATTERED CONVECTION. FOR SUNDAY...AN UPPER TROUGH OVER THE EASTERN THIRD OF THE NATION WILL PRODUCE NORTHWEST FLOW OVER THE SOUTHERN APPALACHIANS. A FEW SHOWERS ARE POSSIBLE OVER SOUTHWEST VIRGINIA. OTHERWISE DRY AND SLIGHTLY COOLER WEATHER BEHIND FROPA. FOR MONDAY...A WARM FRONT WILL BEGIN TO MOVE BACK NORTHEAST ACROSS THE TENNESSEE VALLEY. ALSO...GFS AND ECMWF HINT OF A MCS MOVING SOUTHEAST FROM THE CENTRAL PLAINS INTO THE TENNESSEE VALLEY. LOCATION AND MOVEMENT OF WARM FRONT AND MCS WILL DETERMINE CONVECTIVE CHANCES. WILL INCLUDE ONLY CHANCE POPS FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 69 88 69 92 69 / 30 30 20 40 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 67 86 68 91 69 / 40 50 40 60 30 OAK RIDGE, TN 67 86 68 91 68 / 40 50 40 60 30 TRI CITIES AIRPORT, TN 65 83 64 85 65 / 50 50 60 70 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/DH
Hazardous weather outlook, Jun 15, 3:34 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 334 AM EDT MON JUN 15 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-160745- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 334 AM EDT MON JUN 15 2009 /234 AM CDT MON JUN 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT AN ORGANIZED THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP ACROSS THE MID MISSISSIPPI RIVER VALLEY THIS AFTERNOON...AND THEN MOVE TOWARDS SOUTHWEST VA AND EAST TN THIS EVENING. THIS SYSTEM WILL BRING THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN ACTIVE PATTERN WILL CONTINUE ACROSS THE SOUTHERN APPALACHIAN REGION THROUGHOUT THE UPCOMING WEEK. A SERIES OF ORGANIZED THUNDERSTORM COMPLEXES WILL LIKELY DEVELOP EACH DAY OVER THE MISSISSIPPI RIVER VALLEY TUESDAY AND WEDNESDAY...AND THEN TRACK TOWARDS THE SOUTHERN APPALACHIAN REGION. EACH OF THESE SYSTEMS WILL BRING THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AT TIMES THROUGH WEDNESDAY.
In the hours before
Special weather statement, Jun 15, 2:31 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 231 PM EDT MON JUN 15 2009 TNZ067-068-086-151915- LOUDON-NORTHWEST MONROE-ROANE- 231 PM EDT MON JUN 15 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING LOUDON...MONROE AND ROANE COUNTIES... AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KINGSTON...MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. TD
Special weather statement, Jun 15, 3:27 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 327 PM EDT MON JUN 15 2009 TNZ017-VAZ005-008-152015- SCOTT-SULLIVAN-WASHINGTON- 327 PM EDT MON JUN 15 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING SCOTT...SULLIVAN AND WASHINGTON COUNTIES... AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF WEBER CITY...MOVING SOUTHEAST AT 10 MPH. SMALL HAIL...AND WINDS OF 40 MPH ARE POSSIBLE WITH THIS STORM. ALSO LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN TD
Special weather statement, Jun 15, 4:13 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 413 PM EDT MON JUN 15 2009 TNZ017-018-046-VAZ008-152115- JOHNSON-NORTHWEST CARTER-SULLIVAN-WASHINGTON- 413 PM EDT MON JUN 15 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING CARTER...CITY OF BRISTOL...JOHNSON...SULLIVAN AND WASHINGTON COUNTIES... AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM JUST SOUTH OF BRISTOL TN...MOVING SOUTHEAST AT 15 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 3:00 PM EDT | Areal Flood Advisory | MRX | Scott | 2 hr |
| Jun 15, 3:47 PM EDT | Areal Flood Advisory | MRX | Scott, Washington | 118 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.